Hail, Scott
- When
- July 6, 5:23 PM CST
- Where
- Scott County, 0.88 mi SW of Scott City
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.470, -100.910
Report of flooding over the roads in the town of Scott City.
Beginning around 7 pm, severe Thunderstorms spread into the area with a mix of impacts ranging from quarter to ping pong ball sized hail and severe wind gusts, reported as high as 70 mph, as was reported by the Garden City Airport observation at 9:20 pm. A torrential rain environment was also in place, as street flooding quickly developed in the town of Scott City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Beginning around 7 pm, severe Thunderstorms spread into the area with a mix of impacts ranging from quarter to ping pong ball sized hail and severe wind gusts, reported as high as 70 mph, as was reported by the Garden City Airport observation at 9:20 pm. A torrential rain environment was also in place, as street flooding quickly developed in the town of Scott City. The severe weather continued into the overnight and early morning hours of July 7tt, as 67 mph winds were measured by the mesonet station near Copeland around 2 AM. A prolific outflow boundary developed, moving across Gray county. A Damage survey conducted yielded estimated 100 mph wind gusts 5 miles southwest of Charleston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 6, 4:25 PM CST, 58 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 525 PM CDT Sat Jul 6 2024 .KEY MESSAGES... - Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas. - Numerous t-storms are forecast for tonight and possibly lingering into Sunday. - After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend. && .DISCUSSION... Issued at 212 PM CDT Sat Jul 6 2024 An upper level trough will continue to dig into the Plains through Tuesday as tropical storm Beryl moves from the Gulf of Mexico, through eastern Texas and dissolves into the Mississippi Valley. Meanwhile, an upper level high will build across the western United States and move into the Plains by the late part of next week. Weak disturbances will move through the central Plains tonight through the first part of next week increasing storm chances across western Kansas. The first disturbance will move through this evening. Thunderstorms are expected to form along a trough of low pressure this afternoon across northern Kansas and continue to build southward into the forecast area this evening. The atmosphere will be very unstable this afternoon with CAPE values over 2000 J/kg and 0-6 km shear over 30 knots. In addition, surface dewpoints will reach into the upper 50s to low 60s across western Kansas. This will increase probabilities of any storms that form to be severe. Storms should remain linear decreasing the chance of a tornado, but large hail and damaging winds will be the main concern. Scattered thunderstorms continue overnight but should remain below severe limits. Heavy rain will also be possible with some of these storms increasing risk of flooding if they train over the same area. HREF ensembles show up to a 40 percent chance of over an inch of rain across portions of the forecast area through tonight. Skies will become mostly cloudy tonight with lows dipping into the low to mid 60s. Scattered thunderstorms will continue tomorrow, mainly across our eastern zones. As of now these storms do not look to be severe but small hail and gusty winds can not be ruled out with the strongest storms. Otherwise expect mostly cloudy skies across western Kansas through a majority of the day. Highs Sunday only look to reach into the upper 70s to low 80s. The upper level trough axis will pass across Kansas Monday. There is still a small chance of showers and storms, especially across the southern tier of counties with the remainder of the area staying dry. Temperatures will continue to be cool for July, with 80s for highs. Dry conditions are expected Tuesday and wednesday as the axis of the upper level trough moves east of the area, although an isolated afternoon thunderstorm can not be ruled out. The remainder of the forecast looks dry as upper level ridging builds eastward. Highs will generally be in the 80s through the end of the work week then into the 90s this weekend. Lows will generally be in the 60s. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 521 PM CDT Sat Jul 6 2024 Scattered thunderstorms will spread east-southeast across west central Kansas and portions of southwest Kansas into central Kansas this evening, likely affecting the vicinitiy of KHYS and possibly KGCK and KDDC generally after 23-02Z. Otherwise, mainly VFR conditions are forecast through early Sunday. South-southeast winds around 10 to 20kt are expected to persist through early Sunday as an area of low pressure in southeast Colorado shifts southeast into the Texas Panhandle. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Hovorka_42 AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 436 AM CDT Sat Jul 6 2024 KSZ030-031-043>046-061>066-074>081-084>090-070945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 436 AM CDT Sat Jul 6 2024 /336 AM MDT Sat Jul 6 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Thunderstorms will form across west central Kansas and along I-70 late this afternoon and early this evening through 10 pm. These storms could be severe with hail as large as 2" in diameter and wind gusts as high as 70 mph. These storms will congeal into a large cluster of storms late this evening and tonight, with small hail, strong winds to 55 mph and locally heavy rains the main issues after 10 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a good chance of thunderstorms late Wednesday and Wednesday night. It is too early to tell if these storms will be severe. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this afternoon and evening.
The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
15 thunderstorm wind, 8 hail. Local standard time, as filed.
Report of flooding over the roads in the town of Scott City.
Reported by Emergency Management.
Mesonet station UP856 0.8 E Yocemento (UPR).
Hail was measured at 1.5 inches diameter.
ASOS station Dodge City Regional Airport.
Mesonet station FW1214 La Crosse.
Mesonet station FW1214 La Crosse.
Report made via social media.
Garden City regional Airport.
ASOS station at Garden City Airport.
Mesonet station FW1214 La Crosse.
Dodge City Airport.
Garden City Airport.
Garden City Regional Airport.
Mesonet station FW1214 La Crosse.
Report made via social media estimated winds gusts 70-80 mph.
Mesonet station GW3813 Copeland.
Report from mPING: Dime (0.75 in.).
Power poles snapped, and irrigation sprinkles flipped - described as straight-line wind damage from northwest to southeast. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202135, 1202122, 1202242, 1202223, 1202196, 1202191, 1202244, 1202245, 1202200, 1202202, 1202203, 1202235, 1202233, 1202239, 1202241, 1202234, 1202252, 1202257, 1202260, 1202251, 1202310, 1202348, 1202334.